Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Springfield, MO

April 24, 2020Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2020, 8:22 PM CDT for Greene County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2020, 8:22 PM CDT (01:22 UTC)
Expired
Apr 24, 2020, 8:54 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Greene County, MO

The radar

The Springfield radar (KSGF), 3 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS53 KSGF 250122
SVRSGF
MOC077-250215-
/O.NEW.KSGF.SV.W.0067.200425T0122Z-200425T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
822 PM CDT Fri Apr 24 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Greene County in southwestern Missouri...

* Until 915 PM CDT.

* At 821 PM CDT, severe thunderstorms were located along a line
  extending from near Everton to 7 miles east of Miller to near Mount
  Vernon, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Ash Grove and Walnut Grove around 835 PM CDT.
  Republic around 840 PM CDT.
  Willard around 845 PM CDT.
  Springfield around 905 PM CDT.
  Fair Grove around 910 PM CDT.
  Strafford around 915 PM CDT.

Other locations impacted by these severe thunderstorms include
Brookline, Sacville, Glidewell, Cave Springs, Ebenezer, Bassville,
Turners and Bois D'arc.

This includes Interstate 44 between mile markers 59 and 68, and
between mile markers 70 and 89, and near mile marker 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3714 9361 3728 9361 3728 9363 3742 9362
      3741 9308 3727 9308 3727 9306 3717 9306
      3714 9345
TIME...MOT...LOC 0121Z 255DEG 35KT 3738 9370 3723 9370 3711 9375 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
266 
WWUS53 KSGF 250138
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
838 PM CDT Fri Apr 24 2020

MOC077-250215-
/O.CON.KSGF.SV.W.0067.000000T0000Z-200425T0215Z/
Greene MO-
838 PM CDT Fri Apr 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN GREENE COUNTY...

At 838 PM CDT, severe thunderstorms were located along a line
extending from Walnut Grove to 6 miles northwest of Willard to near
Ash Grove, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Willard around 850 PM CDT.
  Fair Grove around 915 PM CDT.

Other locations impacted by these severe thunderstorms include
Sacville, Glidewell, Cave Springs, Ebenezer and Bassville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3728 9363 3742 9362 3741 9308 3730 9308
      3728 9351
TIME...MOT...LOC 0138Z 252DEG 35KT 3743 9352 3737 9351 3728 9357 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
789 
WWUS53 KSGF 250154
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
854 PM CDT Fri Apr 24 2020

MOC077-250204-
/O.CAN.KSGF.SV.W.0067.000000T0000Z-200425T0215Z/
Greene MO-
854 PM CDT Fri Apr 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

LAT...LON 3728 9363 3742 9362 3741 9308 3730 9308
      3728 9351
TIME...MOT...LOC 0152Z 255DEG 35KT 3747 9335 3741 9334 3732 9340 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:03 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 24, 7:03 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
703 PM CDT Fri Apr 24 2020

.SHORT TERM...(This evening through Saturday)
Issued at 335 PM CDT Fri Apr 24 2020

The main focus of the forecast for the remainder of the day into Saturday
will be with showers and thunderstorms both this afternoon and
again this evening into tonight with a severe storm threat. In
addition to this severe storm threat, widespread moderate to heavy
rainfall of 1-2", locally up to 3" will potentially lead to
flooding. Gusty winds to 30-40 mph are also in the forecast for
tonight into Saturday.

Early this afternoon, scattered pop up storms were generally
located north and east of a Warsaw to Mansfield line where less
cloudy areas received ample sunshine to bring surface temperatures
into the low 70s and break the capping inversion. While deep shear
is insufficient to support long-lived updrafts in these storms,
surface-based CAPE of around 1500 J/kg is enough to produce
some sub-severe hail in a few of these storms before the updrafts
collapse. We expect this pop-up storm threat to continue for the
remainder of the afternoon, primarily over central Missouri.

Locations farther back into extreme SE Kansas and SW Missouri are
seeing a lull in precipitation. However, this will be short-lived
as our next threat for strong to severe storms currently
developing along the cold front in southeast Kansas will propagate
east into the western CWA by around 6pm. The location of the
storms under the upper-level shortwave energy and proximity to
the surface low will provide ample enough forcing and shear when
combined with CAM surface-based CAPE values of 1500-2000 J/kg this
evening to produce a mixed storm mode of clusters and line
segments. The main threats with this round of storms during the
evening will be quarter size hail and wind gusts to 60 mph.

The line of storms will continue to propagate eastwards across the
area, though they are expected to transition from a severe threat
to more of a heavy rain threat by late this evening as instability
weakens and the precipitation shield turns into widespread
showers and embedded thunderstorms. PWAT values on the order of
about 1" will combine with the synoptic scale forcing as the low
pressure center slides across southern Missouri to produce
additional rainfall accumulations of 1-2" with localized amounts
of up to 3" possible. Because much of this rainfall will be
falling on already saturated soils from our recent rainfall event,
we have decided to issue a Flood Watch for 9pm this evening
through 9am tomorrow.

Behind the cold front and low pressure system this evening, winds
will turn out of the northwest and become very gusty for tonight
through Saturday. The highest wind gusts are expected to reach
30-40 mph. Lingering cloud cover throughout much of the day on
Saturday will keep temperatures a little cooler, with highs only
reaching into the upper 50s over the eastern CWA to mid 60s over
the western CWA.

.LONG TERM...(Saturday Night through Friday)
Issued at 335 PM CDT Fri Apr 24 2020

An upper level northwest flow pattern will bring drier air and
surface high pressure over the region on Sunday. Mostly sunny
skies and highs in the upper 60s to low 70s are in store. We will
also see similar temperatures on Monday, but mid-range models hint
at a subtle shortwave trough moving over the area, which will
bring mostly cloudy skies and a slight chance for scattered
showers and thunderstorms.

A quick moving, digging shortwave quickly follows in the Monday
system's wake. This system is progged to rapidly intensify as it
traverses the central CONUS on Tuesday into Tuesday night and
bring additional shower and thunderstorm chances along it's
associated surface cold front.

Upper level ridging finally sets in for the mid to late next week
with highs around 70 degrees on both Wednesday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Apr 24 2020

KSGF/KJLN/KBBG tafs: VFR to start. A cold front with a line of
storms will move through early in the taf period. Expect winds to
veer to the west and northwest quickly behind the front with
ceilings lowering into the IFR cat. Heavy showers will gradually
shift east of the area after 06z-09z with some improvement in
ceilings expected late in the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for MOZ066>068-077>081-
     088>096-101>105.

KS...Flood Watch through Saturday morning for KSZ073-097-101.

&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...DSA
Hazardous weather outlook, Apr 24, 4:10 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
410 PM CDT Fri Apr 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
410 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Strong to severe storms with large hail to the size of quarters and
damaging wind gusts to 60 mph are possible beginning late this
afternoon into early tonight mainly along and southwest of an
Warsaw to West Plains line. Frequent cloud to ground lightning
will also be a threat.

Given the recent rainfall, additional rainfall could lead to
flooding of streams, rivers, low water crossings, and low lying
areas. Rainfall amounts of one to two inches are possible with
this system, with localized amounts up to three inches possible.

Gusty northwest non thunderstorm winds as high as 30-40 mph will
be possible tonight and Saturday behind the cold front this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Flooding may linger into Saturday morning.

Additional showers and storms are possible early next week with
the highest chances Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
for southeast Kansas and far southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Apr 24, 6:36 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
636 PM CDT Fri Apr 24 2020

KSZ097-MOZ077-250015-
Crawford KS-Barton MO-
636 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRAWFORD AND WESTERN
BARTON COUNTIES UNTIL 715 PM CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Girard to Frontenac to near Weir. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Girard...
Arma...                           Liberal...
Mulberry...                       Chicopee...
Nashville...                      Mindenmines...
Franklin...                       Arcadia...
Burgess...                        Croweburg...
Yale...                           Farlington...
Hannon...                         Opolis...
Iantha...                         Ringo...

LAT...LON 3761 9488 3768 9481 3767 9462 3765 9461
      3765 9437 3738 9438 3736 9462 3734 9462
      3734 9476 3742 9477 3755 9488
TIME...MOT...LOC 2336Z 232DEG 28KT 3753 9482 3745 9471 3732 9470

Runnels
Local storm report, Apr 24, 8:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 SE STOTTS CITY        37.07N 93.91W
04/24/2020  E1.00 INCH       LAWRENCE           MO   LAW ENFORCEMENT

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:13 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon62 min
Apr 24, 7:45 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence60 min
Apr 24, 8:14 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Hickory, Polk, St. Clair61 min
Apr 25, 3:12 AM CDTAreal Flood AdvisorySGFBenton, Cedar, Hickory, St. Clair, Vernon12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.